Kentucky, 2003

Flash Flood and Heavy Rain in Kentucky, August 11, 2003

August 11, 2003 · NWS LMK · 3 events in 1 county or zone

2 heavy rain, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 11, 1:20 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 1:20 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT MON AUG 11 2003

.SHORT TERM DISCUSSION...

A PERSISTENT UPPER LEVEL TROUGH ANCHORED OVER THE GREAT LAKES AND
OHIO VALLEY WILL FINALLY MOVE OUT OF THE REGION DURING THIS FORECAST
PERIOD.

A CLOSED UPPER LEVEL LOW OVER THE LOWER OHIO VALLEY THIS AFTERNOON
WILL GRADUALLY RETROGRADE SOUTHWEST AND EVENTUALLY END UP OVER THE
FOUR CORNERS REGION OF THE SOUTHWEST STATES. IN ITS PLACE A WESTERN
ATLANTIC RIDGE WILL INCH INTO THE EASTERN PORTION OF THE UNITES
STATES INCLUDING THE OHIO VALLEY. IN THE INTERIM WE WILL STILL NEED
TO MENTION CHC POPS ACROSS THE AREA TUESDAY AND WEDNESDAY AFTERNOON
AS AN INVERTED LOW LEVEL TROUGH DEVELOPS OVER KENTUCKY.

WE WILL GO WITH A DRY FORECAST THURSDAY AS THE UPPER LEVEL RIDGE
REALLY BEGINS TO TAKE HOLD. IN ADDITION WE WILL SEE A RETURN TO
AVERAGE OF ABOVE AVERAGE MID AUGUST TEMPERATURES WITH READINGS
TOPPING OUT AROUND 90 BY THE END OF THE WEEK.

.EXTENDED DISCUSSION (THURSDAY NIGHT THROUGH MONDAY)...

UPPER HIGH PRES RIDGE WILL BUILD OVER THE FA EARLY IN THE PERIOD.
HOT AND HUMID WEATHER...NOT UNCOMMON OF LATE SUMMER IN KENTUCKY AND
SOUTHERN INDIANA...IS EXPECTED TO RETURN BY THE END OF THE WORK
WEEK. HIGHS AROUND 90 AND LOWS AROUND 70 WILL BE FORECAST EARLY IN
THE EXTENDED PERIOD. AS RIDGE BREAKS UP OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...TEMPS WILL FALL BACK TO NEAR CLIMATOLOGY. STRONG
UPPER LEVEL IMPULSE FORECAST BY MODELS LATE IN THE WEEK TO DROP
THROUGH THE NORTHERN GRT LAKES TROUGH...HWVR DUE TO LACK OF ANY
CERTAINTY IN REGARD TO THIS SYSTEM...WILL CONTINUE TO FORECAST NO
PRECIPITATION THROUGH THE PERIOD.

.LMK...NONE.

JA/JMB
Hazardous weather outlook, Aug 11, 2:45 PM EST, 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK
AREA THROUGH MIDNIGHT. SOME OF THE STRONGER STORMS WILL PRODUCE
SMALL HAIL, GUSTY WINDS, DANGEROUS CLOUD TO GROUND LIGHTNING, AND A
BRIEF PERIOD OF VERY HEAVY RAIN.  A FEW LOCATIONS MAY SEE AN INCH OR
2 OF RAIN WITHIN AND HOUR.

PATCHY DENSE FOG MAY DEVELOP LATE TONIGHT MAINLY IN LOCATIONS THAT
EXPERIENCED RAIN DURING TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND
WEDNESDAY. AS IN PREVIOUS DAYS...THE SHOWERS AND THUNDERSTORMS
SHOULD DEVELOP DURING THE AFTERNOON AND DIMINISH BY MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JA

The radar

The Louisville radar (KLVX), 67 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Grayson

When
August 11, 3:30 PM EST to 5:15 PM EST
Where
Grayson County, 3 mi S of Leitchfield
Reported by
LAW ENFORCEMENT
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Water was flowing over Highway 259 at the Bear Creek Bridge.

Heavy Rain, Grayson

When
August 11, 4:50 PM EST to 5:30 PM EST
Where
Grayson County, 3 mi E of Clarkson
Reported by
LAW ENFORCEMENT
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Highway 224 was flooded in spots in eastern Grayson County.

Heavy Rain, Grayson

When
August 11, 4:50 PM EST to 5:30 PM EST
Where
Grayson County, Leitchfield
Reported by
LAW ENFORCEMENT
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Main Street in downtown Leitchfield was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376856, 5376857, 5376858.